| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Alternative Antidepressant

Q. What antidepressant would you try next in someone who has responded only to Wellbutrin (not to SSRIs) in the past, but has developed an allergy to it?

A. The first thing to establish is whether the individual truly developed an allergy to the bupropion [Wellbutrin]. An allergic response is a very specific physiological reaction, in which the body produces antibodies to a specific offending agent (the antigen). Very often, what gets called an allergic reaction to an antidepressant is actually a non-allergic side effect, such as nausea, headache, etc. These can sometimes be managed with simple strategies such as dosage reduction or use of multiple small doses instead of one large dose.

Of course, some patients do develop genuine allergic reactions to medications. For example, they may develop a skin rash, fever, swollen lymph nodes, and other signs of an allergic reaction. This may sometimes be due not to the medication itself, but to the particular brand of drug used. Most medications are contained in a capsule or tablet that may include various dyes or other materials to which the individual is allergic. Changing to a different or generic brand can sometimes make a difference--though I am not suggesting that is safe for the particular person you have in mind.

It is an option to be discussed with the patient's doctor, however, since there are now several available formulations of bupropion (e.g., Geneva, Mylan, and Glaxo-Smith-Kline all have different formulations available). On the other hand, if the patient truly developed a severe allergic reaction to bupropion, it would not be safe to try any other formulation. In that case, I would look for antidepressants that tend to mimic the pharmacological actions of bupropion.

Although these are not precisely clear, we do have evidence that bupropion tends to boost levels of two brain chemicals-dopamine and norepinephrine (not serotonin, as with the SSRIs). Other antidepressant agents that can boost norepinephrine include mirtazepine (Remeron) and venlafaxine (Effexor). However, both also boost serotonin. It's hard to find a pure dopamine or norepinephrine-based antidepressant, though the release of reboxetine in the near future will provide an agent that acts selectively on norepinephrine.

The drug atomoxetine is or will be available soon, for treatment of attention deficit disorder, and also acts on norepinephrine; however, this agent does not have FDA-approved labeling for use in depression. Methylphenidate (Ritalin) and pramipexole are two medications used, respectively, in ADHD and Parkinson's disease. Both have dopamine-augmenting properties, and both have some supporting data for use in depression (though neither is FDA-approved for that use).

Finally, the old timer tricyclic antidepressant, desipramine, also has significant effects on norepinephrine, and could, conceivably, be combined with methylphenidate to produce a sort of home-made Wellbutrin. However, tricyclic antidepressants have significant side effects and risks, as well as effects on other brain chemicals-so, I am not suggesting that such a medication would be appropriate for every patient who had not tolerated Wellbutrin.

All these options should be discussed carefully with the individual's doctor, so that the pros and cons can be considered and weighed.

December 2002

Disclaimer Back to Ask the Expert